Texas, 2006

Hail in Texas, May 9, 2006

May 9, 2006 · NWS AMA · 28 events in 10 counties and zones

and southern Texas panhandle during the evening hours. Damage was reported in Samnorwood where windshields of vehicles were broken out and also just north of Groom where corn crops received damage as hail covered the ground.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
$20,000
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms with large and damaging hail moved across the central...eastern...and southern Texas panhandle during the evening hours. Damage was reported in Samnorwood where windshields of vehicles were broken out and also just north of Groom where corn crops received damage as hail covered the ground. No injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 9, 2:50 PM CST, 2 hours 40 minutes earlier.

Area forecast discussion, May 9, 2:50 PM CST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
350 PM CDT TUE MAY 9 2006

.DISCUSSION...
SFC COLD FRONT HAS PUSHED WELL S OF FCST AREA THIS AFTN WITH UPSLOPE
LOW LVL FLOW DVLPG IN ITS WAKE. DEWPOINTS HAVE DROPPED SOMEWHAT...
ESPECIALLY NWRN HALF. UPPER LEVEL SHORTWAVE TROF PUSHING THRU FOUR
CORNERS REGION TOWARDS SRN HIGH PLAINS THIS EVENING AND TONIGHT.
TSTMS ALREADY DVLPG OVER HIGHER TERRAIN OF NERN NM...AND MOVG INTO
WRN OK PNHDL AS OF THIS WRITING. EXPECT COVERAGE TO INCREASE NEXT
SVRL HOURS AND MOVE ESEWD. HAVE INCREASED POPS OVER PREVIOUS PCKG
TO LIKELY MUCH OF OK PNHDL AND NERN TX PNHDL...DOWN TO CHC POPS
REMAINDER OF THE PNHDLS FOR TONIGHT.

DRY AIR TO INVADE ON WEDNESDAY WITH NO POPS. COOLER TEMPS AS WELL.
WARMING TREND TO COMMENCE ON THU INTO SATURDAY AS COOL SFC HIGH
MOVES OFF TO THE E AND LEESIDE TROF DVLPS. NO POPS WED THRU SATURDAY
AS WELL.

MEDIUM RANGE MODELS ARE IN AGREEMENT OF A WRN RIDGE AND DEEP ERN
TROF NEXT SEVERAL DAYS...WITH LIMITED MOISTURE RETURN EXPECTED
LATE FRI INTO SUNDAY. ANOTHER COLD FRONT TO MOVE THRU SATURDAY WITH
AN UPPER SHORTWAVE TROF TO MIGRATE ACROSS SUN AFTN AND NIGHT.
THEREFORE...HAVE LEFT IN 20 POPS FOR SAT NIGHT IN ERN ZNS...AND
AREAWIDE SUN AND SUN NIGHT. AFTER THIS SYSTEM PASSES...IT LOOKS
LIKE NORTHERLY FLOW AT SEVERAL LEVELS WILL COMMENCE...LEADING TO DRY
WX EARLY NEXT WEEK. PREVIOUS PCKG IN GOOD SHAPE AND RETAINED ITS
INTEGRITY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                48  66  43  71 /  40   0   0   0
BEAVER OK                  48  67  38  70 /  70   0   0   0
BOISE CITY OK              43  65  38  70 /  50   0   0   0
BORGER TX                  48  66  44  74 /  50   0   0   0
BOYS RANCH TX              49  66  45  73 /  40   0   0   0
CANYON TX                  49  66  44  72 /  40   0   0   0
CLARENDON TX               52  69  45  73 /  40   0   0   0
DALHART TX                 45  65  39  71 /  40   0   0   0
GUYMON OK                  47  67  40  72 /  60   0   0   0
HEREFORD TX                48  66  46  72 /  40   0   0   0
LIPSCOMB TX                50  68  39  71 /  60   0   0   0
PAMPA TX                   48  66  43  72 /  50   0   0   0
SHAMROCK TX                53  69  44  73 /  40   0   0   0
WELLINGTON TX              55  71  46  75 /  40   0   0   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&

ANDRADE
Hazardous weather outlook, May 9, 12:00 PM CST, 5 hours 30 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT TUE MAY 9 2006

OKZ001>003-TXZ001>020-101100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT TUE MAY 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT. SOME
STORMS MAY BECOME SEVERE...MAINLY OVER THE SOUTHERN TEXAS PANHANDLE.
LARGE HAIL WILL BE THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS SATURDAY NIGHT THROUGH
SUNDAY NIGHT. AT THIS TIME...STORMS ARE NOT EXPECTED TO REACH SEVERE
LEVELS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGERS...ESPECIALLY OVER THE SOUTHERN
TEXAS PANHANDLE...SHOULD STAY CURRENT WITH THE LATEST WEATHER
DEVELOPMENTS...AND BE PREPARED FOR POSSIBLE ACTIVATION THIS AFTERNOON
AND EVENING.

BROST

The radar

The Amarillo radar (KAMA), 45 km away, was scanning. The volume nearest the first event began at 23:31 UTC.

Open the radar archive at this moment

Event by event

28 hail. Local standard time, as filed.

Hail, Randall

When
May 9, 5:30 PM CST
Where
Randall County, 14 mi SE of Canyon
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.833, -101.750

Reported from Ceta Canyon.

Hail, Armstrong

When
May 9, 6:20 PM CST
Where
Armstrong County, Claude
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.117, -101.367

Hail, Carson

When
May 9, 6:35 PM CST
Where
Carson County, Panhandle
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.350, -101.383

Hail, Carson

When
May 9, 6:35 PM CST
Where
Carson County, Panhandle
Measured
1 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
35.350, -101.383

Hail, Hutchinson

When
May 9, 6:35 PM CST
Where
Hutchinson County, 8 mi N of Stinnett
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.933, -101.450

Hail, Gray

When
May 9, 6:39 PM CST
Where
Gray County, 11 mi WSW of Lefors
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.367, -101.000

Hail, Gray

When
May 9, 6:46 PM CST
Where
Gray County, 5 mi SW of Lefors
Measured
1 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
35.383, -100.883

Hail, Roberts

When
May 9, 6:55 PM CST
Where
Roberts County, 24 mi NW of Miami
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
35.950, -100.933

Hail, Moore

When
May 9, 7:10 PM CST
Where
Moore County, Dumas
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.850, -101.967

Hail, Donley

When
May 9, 7:12 PM CST
Where
Donley County, 12 mi S of Clarendon
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
34.767, -100.900

Hail, Gray

When
May 9, 7:20 PM CST
Where
Gray County, Mc Lean
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.233, -100.600

Hail, Gray

When
May 9, 7:24 PM CST
Where
Gray County, Alanreed
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.217, -100.733

Hail, Gray

When
May 9, 7:26 PM CST
Where
Gray County, 1 mi E of Mc Lean
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.233, -100.583

Hail, Donley

When
May 9, 7:29 PM CST
Where
Donley County, 4 mi W of Howardwick
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.067, -100.983

Hail, Wheeler

When
May 9, 7:35 PM CST
Where
Wheeler County, 10 mi W of Shamrock
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.217, -100.433

Hail, Collingsworth

When
May 9, 8:05 PM CST
Where
Collingsworth County, Samnorwood
Measured
4.5 in hail
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
35.050, -100.283

Hail, Collingsworth

When
May 9, 8:05 PM CST
Where
Collingsworth County, Lutie
Measured
2.5 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
35.017, -100.233

Hail, Carson

When
May 9, 8:17 PM CST
Where
Carson County, 1 mi W of Panhandle
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.350, -101.400

Hail, Carson

When
May 9, 8:19 PM CST
Where
Carson County, Panhandle
Measured
1.5 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
35.350, -101.383

Hail, Donley

When
May 9, 8:25 PM CST
Where
Donley County, 18 mi N of Hedley
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.133, -100.667

Hail, Carson

When
May 9, 8:30 PM CST
Where
Carson County, 3 mi N of Groom
Measured
0.88 in hail
Crop damage
$20,000
Reported by
TRAINED SPOTTER
Coordinates
35.250, -101.100

Hail, Carson

When
May 9, 8:36 PM CST
Where
Carson County, Groom
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.200, -101.100

Hail, Collingsworth

When
May 9, 9:05 PM CST
Where
Collingsworth County, Dodson
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.767, -100.017

Hail, Donley

When
May 9, 9:13 PM CST
Where
Donley County, 14 mi NNW of Mc Knight
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.083, -100.667

Hail, Gray

When
May 9, 9:15 PM CST
Where
Gray County, 1 mi N of Lefors
Measured
1.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
35.450, -100.817

Hail, Donley

When
May 9, 9:17 PM CST
Where
Donley County, 8 mi NE of Clarendon
Measured
2 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.017, -100.800

Hail, Donley

When
May 9, 9:22 PM CST
Where
Donley County, 5 mi N of Hedley
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.933, -100.667

Hail, Collingsworth

When
May 9, 9:30 PM CST
Where
Collingsworth County, 7 mi N of Quail
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.983, -100.450

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5505784, 5505785, 5505786, 5505787, 5505788, 5505789, 5505790, 5505791, 5505792, 5505793, 5505794, 5505795, 5505851, 5505852, 5505853, 5505854, 5505855, 5505856, 5505857, 5505858, 5505859, 5505860, 5505861, 5505862, 5505863, 5505796, 5505797, 5505798.